Hail, Pittsburg
- When
- May 12, 3:47 PM CST
- Where
- Pittsburg County, Arpelar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.930, -95.970
A cold front moved into and across the region during the afternoon and evening of the 12th. A warm, moist, and unstable air mass existed over eastern Oklahoma ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A cold front moved into and across the region during the afternoon and evening of the 12th. A warm, moist, and unstable air mass existed over eastern Oklahoma ahead of the front. Thunderstorms developed along and ahead of the front during the afternoon and continued to affect eastern Oklahoma through the evening. The stronger storms produced large hail up to baseball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 3:06 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 406 PM CDT THU MAY 12 2011 .DISCUSSION... CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP AND SPREAD ACROSS THE CWA THIS AFTERNOON AHEAD OF A COLD FRONT LOCATED OVER WEST CENTRAL OKLAHOMA. THIS ACTIVITY WILL BE THE MAIN CONCERN WITHIN THE FORECAST PACKAGE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON AND EVENING AHEAD OF THE APPROACHING COLD FRONT. STEEP MID- LEVEL LAPSE RATES AND SLIGHTLY BETTER SHEER THAN YESTERDAY WITHIN THE WARM SECTOR WILL ALLOW FOR ALL MODE OF SEVERE WEATHER TO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CWA UNTIL 3Z. THE COLD FRONT IS EXPECTED TO MOVE INTO NORTHEAST OKLAHOMA THIS EVENING...REACHING WESTERN ARKANSAS EARLY FRIDAY MORNING. THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE FRONT...WHILE RAIN SHOWERS WILL BE MORE CAPABLE BEHIND THE BOUNDARY DURING THE DAY FRIDAY. CHANCES OF SHOWERS WILL CONTINUE THROUGH FRIDAY NIGHT OVER NORTHWEST ARKANSAS AS THE BACK SIDE OF THE UPPER LEVEL TROF EXITS TO THE EAST. BELOW NORMAL TEMPS ARE FORECASTED ON THE BACK SIDE OF THIS SYSTEM WITH HIGHS IN THE 60S FOR HIGH THROUGH THE WEEKEND AND INTO THE START OF THE NEXT WORK WEEK. WENT WITH A BLEND OF THE GUIDANCE TEMPS WITHIN THE SHORT TERM. MODELS CONTINUE TO INDICATE A SECONDARY WAVE MOVING OFF THE EXITING TROF AND ROTATING BACK CLOSE TO THE CWA SUNDAY NIGHT AND MONDAY. WILL CONTINUE A DRY FORECAST FOR THE LATE WEEKEND AND THE START OF NEXT WEEK AS MOST OF THE ENERGY ASSOCIATED WITH THE WAVE LOOKS TO REMAIN TO THE NORTHEAST OF THE REGION. WITHIN THE EXTENDED FORECAST PACKAGE...A RIDGE SETS UP OVER THE SOUTHERN PLAINS FOR TUESDAY INTO WEDNESDAY. THIS SHOULD ALLOW FOR TEMPS TO REBOUND BACK INTO THE 70S FOR HIGHS. STAYED CLOSER TO THE ECMWF FOR TEMPS THROUGH THIS TIME PERIOD. MODELS CONTINUE TO BIFURCATE ON TIMING AND LOCATION OF A SHORTWAVE TRYING TO DEVELOP OVER THE LEE OF THE ROCKY MOUNTAINS...SPREADING PRECIP TOWARDS THE CWA. CURRENT THINKING WILL BE TO CONTINUE POPS FOR THE SECOND HALF OF THE WEEK...THOUGH WILL JUST USE A BROAD BRUSH OF SLIGHT POPS. && .PRELIMINARY POINT TEMPS/POPS... TUL 52 66 47 66 / 50 30 10 0 FSM 59 70 49 68 / 60 20 20 10 MLC 54 68 48 67 / 50 10 10 0 BVO 52 65 45 65 / 40 30 10 10 FYV 54 65 45 64 / 60 30 30 10 BYV 56 67 47 62 / 60 30 30 10 MKO 54 67 46 66 / 50 20 10 0 MIO 53 65 47 64 / 60 40 20 10 F10 53 67 47 67 / 50 10 10 0 HHW 58 72 51 69 / 50 10 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...10 LONG TERM....20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 427 PM CDT THU MAY 12 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 427 PM CDT THU MAY 12 2011 ...LARGE HAIL AND DAMAGING WINDS POSSIBLE WITH STORMS LATE THIS AFTERNOON INTO THIS EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS. FLASH FLOOD. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... STORMS ARE DEVELOPING ACROSS EASTERN OKLAHOMA THIS AFTERNOON AND WILL LIKELY BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING HAIL AND STRONG WINDS. THESE STORMS WILL INCREASE IN COVERAGE AS THEY PROGRESS EASTWARD TOWARD NORTHWEST ARKANSAS LATE THIS AFTERNOON AND EARLY EVENING. INSTABILITY CONTINUES TO INCREASE ACROSS THE AREA BENEATH A BELT OF STRONGER WINDS ALOFT. THESE WINDS WILL FAVOR SUPERCELLS WITH THE INITIAL STORM DEVELOPMENT CAPABLE OF BASEBALL OR LARGER HAIL. THESE STORMS MAY CONGEAL INTO LINE SEGMENTS AS THEY CONTINUE EASTWARD WHICH WILL RAISE THE RISK OF DAMAGING WINDS. A TORNADIC RISK WILL ALSO EXIST...THOUGH WILL BE HIGHLY LOCALIZED PENDING INDIVIDUAL STORM MOVEMENTS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH THE EVENING...AND MAY POSE A RISK OF ISOLATED FLASH FLOODING ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WHERE STORM COVERAGE WILL BE HIGHEST. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY THROUGH MONDAY...NO HAZARDS. TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS FAR NORTHWEST ARKANSAS ON FRIDAY...THOUGH SEVERE WEATHER IS NOT EXPECTED. DRY AND COOL WEATHER WILL PREVAIL THROUGH THE WEEKEND...WITH INCREASING THUNDERSTORM CHANCES FOR EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 7 NNW INOLA 36.24N 95.56W
05/11/2011 E70.00 MPH ROGERS OK NWS EMPLOYEE
SEVERAL TREES WERE SNAPPED AND LARGE LIMBS WERE BLOWN
DOWN
0610 PM TSTM WND DMG 3 S LOCUST GROVE 36.16N 95.17W
05/11/2011 MAYES OK FIRE DEPT/RESCUE
LARGE LIMBS DOWN ALONG HWY 82 SOUTH OF LOCUST GROVE.
RELAYED BY EMERGENCY MANAGEMENT.
0730 PM TSTM WND GST 6 NE WYANDOTTE 36.85N 94.65W
05/11/2011 E65.00 MPH OTTAWA OK EMERGENCY MNGR
TREES WERE BLOWN DOWN ON HIGHWAY 60
&&
EJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
332 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 7 WNW PRYOR 36.35N 95.43W
05/11/2011 MAYES OK NWS STORM SURVEY
LARGE TREE LIMBS WERE SNAPPED
0607 PM TSTM WND DMG 10 ENE CLAREMORE 36.37N 95.45W
05/11/2011 ROGERS OK NWS STORM SURVEY
SEVERAL TREES WERE UPROOTED...LARGE TREE LIMBS WERE
SNAPPED...AND THE ROOFS OF SEVERAL HOMES WERE DAMAGED
0610 PM TSTM WND DMG 4 E CLAREMORE 36.31N 95.54W
05/11/2011 ROGERS OK AMATEUR RADIO
SEVERAL BARNS WERE DAMAGED BY STRONG THUNDERSTORM WIND
0650 PM TSTM WND DMG WESTVILLE 35.99N 94.57W
05/11/2011 ADAIR OK LAW ENFORCEMENT
LARGE TREE LIMBS WERE BLOWN DOWN. ESTIMATED 60 TO 65 MPH
GUSTS PERSISTED FOR ABOUT 8 MINUTES.
0715 PM TSTM WND DMG 1 S DECATUR 36.32N 94.46W
05/11/2011 BENTON AR BROADCAST MEDIA
TREES WERE BLOWN DOWN
0720 PM TSTM WND GST 1 W SPRINGDALE 36.19N 94.15W
05/11/2011 E70.00 MPH WASHINGTON AR STORM CHASER
0725 PM TSTM WND DMG SPRINGDALE 36.19N 94.13W
05/11/2011 WASHINGTON AR BROADCAST MEDIA
TREES WERE BLOWN DOWN
0735 PM TSTM WND DMG ROGERS 36.33N 94.12W
05/11/2011 BENTON AR BROADCAST MEDIA
TREES AND POWER LINES WERE BLOWN DOWN
0735 PM TSTM WND DMG BENTONVILLE 36.37N 94.21W
05/11/2011 BENTON AR PUBLIC
PRIVACY FENCES WERE DAMAGED AND LARGE TREE LIMBS WERE
BLOWN DOWN
0737 PM TSTM WND GST 2 NNE ROGERS 36.36N 94.10W
05/11/2011 M79.00 MPH BENTON AR BROADCAST MEDIA
A 69 KNOT GUST WAS MEASURED AT ROGERS AIRPORT AIR TRAFFIC
CONTROL TOWER. RELAYED BY KNWA.
&&
EJCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
355 PM CDT THU MAY 12 2011
OKZ073-122130-
PITTSBURG OK-
355 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
WESTERN PITTSBURG
AT 355 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ASHLAND...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MCALESTER...KIOWA...ASHLAND...
SAVANNA...HAYWOOD...KREBS...ARPELAR...SCIPIO AND CROWDER.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3498 9610 3515 9599 3512 9556 3469 9588
3470 9610
TIME...MOT...LOC 2055Z 216DEG 27KT 3472 9612
LACYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT THU MAY 12 2011
OKZ057-122215-
CRAIG OK-
433 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
CRAIG
AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CENTRALIA...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WHITE OAK...CENTRALIA...HOLLOW...
PYRAMID CORNERS...CENTRAILIA AND WELCH.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3699 9501 3699 9503 3697 9504 3696 9502
3660 9522 3666 9543 3671 9544 3701 9540
3700 9501
TIME...MOT...LOC 2133Z 206DEG 26KT 3672 9535SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
444 PM CDT THU MAY 12 2011
OKZ070-071-073>075-122245-
HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-
444 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
WESTERN HASKELL...MCINTOSH...NORTHERN PITTSBURG AND NORTHWESTERN
LATIMER
IN EAST CENTRAL OKLAHOMA
SOUTHERN MUSKOGEE
AT 444 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CROWDER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...ENTERPRISE...WHITEFIELD...
EUFAULA...CHECOTAH...HANNA...VERNON...RAIFORD...VIVIAN...STIDHAM...
ONAPA...PIERCE...HITCHITA...MCALESTER...SAVANNA...HAYWOOD...BACHE...
ALDERSON...KREBS...ARPELAR...SCIPIO...BLOCKER...FEATHERSTON...
CROWDER...QUINTON...INDIANOLA...CANADIAN...BRIARTOWN AND PORUM.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3555 9577 3530 9502 3477 9577 3489 9609
TIME...MOT...LOC 2144Z 217DEG 28KT 3507 9574SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
445 PM CDT THU MAY 12 2011
OKZ061-062-122215-
MAYES OK-ROGERS OK-
445 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN MAYES AND EASTERN ROGERS
AT 446 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
TIAWAH...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TIAWAH...PRYOR AND ADAIR.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.
LAT...LON 3652 9542 3637 9512 3614 9548 3623 9562
TIME...MOT...LOC 2146Z 220DEG 27KT 3627 9547The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
21 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Golfball to tennis ball size hail broke out windshields in automobiles and damaged roofs of homes.
Hail larger than baseball size was reported in and near town by the public, the broadcast media, and amateur radio operators. The hail damaged homes, businesses, and automobiles.
A large tree was blown down across Highway 3.
Thunderstorm wind gusts near 70 mph were measured by emergency management.
Locally heavy rainfall resulted in flooding of several county roads.
Several roads were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309521, 309522, 309524, 309526, 309529, 309530, 309531, 309532, 309534, 309536, 309537, 309541, 309542, 309544, 309545, 309546, 309548, 309550, 309551, 309554, 309552, 309557, 309553, 309558, 309559.